Indiana, 2023Damaging Winds in Indiana, August 24, 2023
August 24, 2023 · NWS IWX · 2 events in 2 counties and zones
A decaying line of thunderstorms in the morning of August 24th, moving in from the east, resulted in at least two instances of downed tree limbs. One of these resulted in a power outage to several hundred customers.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A decaying line of thunderstorms in the morning of August 24th, moving in from the east, resulted in at least two instances of downed tree limbs. One of these resulted in a power outage to several hundred customers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 24, 3:14 AM EST, 2 hours 26 minutes earlier.
Area forecast discussion, Aug 24, 3:14 AM EST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
414 AM EDT Thu Aug 24 2023
.SYNOPSIS...
Issued at 414 AM EDT Thu Aug 24 2023
One more hot and humid day today with heat indices near 110.
Thunderstorms are possible late this evening and a few may be strong
to severe...mainly north of highway 30. Temperatures and humidity
then steadily drop through the weekend with primarily dry conditions.
&&
.SHORT TERM...(Today and Tonight)
Issued at 414 AM EDT Thu Aug 24 2023
Very sharp warm front is currently draped just to the north and east
of our CWA. Weak shortwave cascading down the ridge is enhancing and
slightly veering the LLJ...supporting an arc of convection from
central MI to WV. Steep midlevel lapse rates and incredible low
level moisture convergence are supporting very high MUCAPE's and
sufficient wind/shear profiles are aiding strong-severe convection
in central OH. The primary question remains how much of this
activity will enter our CWA. Very strong cap exists over our area
though there may be just enough weakening in our far eastern
counties as the shortwave passes to allow convection. There has been
some slow upwind propagation in radar mosaic and that will likely
continue through the early morning as moderate cold pool(s)
develop (such as the one that caused local acceleration/bowing
that clipped the Lima area around 07Z). Hi-res/rapid refresh
models are capturing this reasonably well and suggest continued
slow W/SW propagation through the early morning. Intensity should
slowly but steadily weaken given an increasingly capped
environment with weaker forcing for ascent further W/SW. A few
locally strong wind gusts and small hail may still be possible
through sunrise though. Heavy rain is also a possibility with some
localized flooding where any storms develop/train. Expect this
activity will shift south and dissipate by 15Z though as shortwave
exits and nocturnal LLJ weakens.
Outflow and abundant clouds in our eastern half do raise some
concerns for heat prospects later today. However...most guidance
suggests clearing by the afternoon as low level flow backs and
intensifies ahead of approaching cold front. Dewpoints holding
very near 80F and will not decrease much during diurnal mixing.
Highs in the mid 90s still seem likely with some guidance still
suggesting even higher values possible. This is likely driven by
extremely warm profiles aloft that we may struggle to fully mix
into. Still, this yields another day with heat indices around
110F. This includes our MI counties (particularly Berrien/Cass)
with the front now slated to arrive slightly later this evening.
Have therefore upgraded our MI counties to a warning for today.
Next item of note is cold frontal passage overnight and associated
severe risk. Extreme instability will build today but strong cap is
expected to hold in our CWA until around 00Z. Storms are possible
after 00Z in our entire CWA but forcing/low level convergence is
relatively weak and lingering cap will likely keep activity
isolated. Shear is also relatively poor in IN so any storms that do
form would struggle to organize. However, very high instability/
steep midlevel lapse rates and excellent low level moisture could
still support an isolated severe storm. The exception to all of the
above will be in our NE zones. Better shear and forcing is
expected over MI with late afternoon convection expected to
organize into a MCS that moves from central MI to NE OH. Here
there is a much greater risk of severe weather (potentially
significant wind damage) but whether or not our counties get
clipped remains questionable. The best chances currently appear
just outside of our area but will continue to watch this closely
through the day.
&&
.LONG TERM...(Friday through Wednesday)
Issued at 414 AM EDT Thu Aug 24 2023
Rest of the forecast is very quiet and did not spend much time
deviating from NBM initialization. Fri will still be warm with highs
in the upper 80s and dewpoints in the low 70s but this only yields
heat indices in the low/mid 90s at best so no additional headlines
are needed. Another shortwave and cold front will dive across the
area Fri night. There is some low potential for SCT showers/storms
(particularly in our SW with better forcing and moisture) but
coverage will be on the low side and no severe storms are
anticipated. This will set us up for an overall pleasant weekend
with steady cool/dry air advection through Sun when highs will
remain in the 70s. Another trough and cold front then passes Mon
night/Tue with additional low chances for rain and another round of
even cooler temps for Wed/Thu.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 123 AM EDT Thu Aug 24 2023
Convection is currently firing along a warm front in northwest
Ohio. There is a slight chance that rain and storms associated
with this front make their way to FWA later this morning, however,
confidence is low. Have opted to leave precipitation out of the
TAFs for now. There is a chance for stratus/BR this morning with
potential for MVFR ceilings and visibilities. Winds should remain
from the WSW at 10-15 knots with gusts up to 20-25 kts during the
afternoon. A cold front may bring a better chance for showers and
storms towards the end of the TAF period.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory until 11 AM EDT this morning for INZ005-006-008-
014-015-017-023>025-032-104-116-204-216.
Excessive Heat Warning from 11 AM this morning to midnight EDT
tonight for INZ005>009-014-015-017-018-023>027-032>034-104-
116-204-216.
Excessive Heat Warning until midnight EDT /11 PM CDT/ tonight
for INZ012-013-020-022-103-203.
MI...Heat Advisory until 11 AM EDT this morning for MIZ078-079-177-
277.
Excessive Heat Warning from 11 AM this morning to midnight EDT
tonight for MIZ078>081-177-277.
OH...Excessive Heat Warning from 11 AM this morning to midnight EDT
tonight for OHZ001-002-004-005-015-016-024-025.
LM...NONE.
&&
SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...Johnson
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Aug 24, 3:19 AM EST, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
419 AM EDT Thu Aug 24 2023
INZ005-006-008-014-015-017-023>025-032-104-116-204-216-MIZ078-079-
177-277-250830-
Elkhart-Lagrange-Noble-Marshall-Fulton IN-Whitley-Miami-Wabash-
Huntington-Grant-Eastern St. Joseph IN-Northern Kosciusko-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Northern Berrien-Southern Berrien-
419 AM EDT Thu Aug 24 2023
...HEAT ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING...
...EXCESSIVE HEAT WARNING IN EFFECT FROM 11 AM THIS MORNING TO
MIDNIGHT EDT TONIGHT...
This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Excessive Heat Warning.
There is a chance of thunderstorms late this evening and a few
isolated severe storms may be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ007-009-018-026-027-033-034-MIZ080-081-OHZ001-002-004-005-015-016-
024-025-250830-
Steuben-De Kalb-Allen IN-Wells-Adams-Blackford-Jay-Branch-Hillsdale-
Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
419 AM EDT Thu Aug 24 2023
...EXCESSIVE HEAT WARNING IN EFFECT FROM 11 AM THIS MORNING TO
MIDNIGHT EDT TONIGHT...
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Warning.
There is a chance of thunderstorms late this evening and a few
isolated severe storms may be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ012-013-020-022-103-203-250830-
Starke-Pulaski-White-Cass IN-Northern La Porte-Southern La Porte-
419 AM EDT Thu Aug 24 2023 /319 AM CDT Thu Aug 24 2023/
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL MIDNIGHT EDT /11 PM CDT/
TONIGHT...
This Hazardous Weather Outlook is for northern Indiana.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Warning.
There is a chance of thunderstorms late this evening and a few
isolated severe storms may be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LMZ043-046-250830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
419 AM EDT Thu Aug 24 2023
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...Today and tonight.
Thunderstorms are possible late this evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Conditions hazardous to small craft are possible Saturday.
In the hours before
Special weather statement, Aug 24, 1:06 AM EST, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Northern Indiana
206 AM EDT Thu Aug 24 2023
OHZ016-025-240700-
Allen OH-Putnam OH-
206 AM EDT Thu Aug 24 2023
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN PUTNAM AND ALLEN
COUNTIES THROUGH 300 AM EDT...
At 206 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Findlay to near La Rue. Movement was southwest
at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This includes Interstate 75 between mile markers 119 and 141.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4064 8411 4066 8411 4066 8422 4069 8422
4069 8440 4074 8440 4116 8388 4065 8388
TIME...MOT...LOC 0606Z 058DEG 28KT 4103 8365 4061 8330
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
NWSLocal storm report, Aug 24, 1:54 AM EST, 3 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
254 AM EDT Thu Aug 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 AM Tstm Wnd Dmg Bluffton 40.89N 83.89W
08/24/2023 Allen OH Public
Photo on Twitter of a few large tree limbs
down on Main Street in Bluffton.
&&
MJSpecial weather statement, Aug 24, 3:31 AM EST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Northern Indiana
431 AM EDT Thu Aug 24 2023
OHZ002-004-005-016-240945-
Henry OH-Defiance OH-Putnam OH-Fulton OH-
431 AM EDT Thu Aug 24 2023
...STRONG THUNDERSTORMS WILL IMPACT EASTERN DEFIANCE...PUTNAM...HENRY
AND FULTON COUNTIES THROUGH 545 AM EDT...
At 431 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Delta to near Leipsic.
Movement was southwest at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This includes Interstate 80 in Ohio between mile markers 24 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4090 8433 4143 8435 4151 8434 4151 8435
4170 8436 4172 8388 4095 8388
TIME...MOT...LOC 0831Z 057DEG 13KT 4168 8403 4115 8393
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
NWSSpecial weather statement, Aug 24, 3:58 AM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Northern Indiana
458 AM EDT Thu Aug 24 2023
OHZ016-025-241000-
Allen OH-Putnam OH-
458 AM EDT Thu Aug 24 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PUTNAM AND ALLEN
COUNTIES THROUGH 600 AM EDT...
At 457 AM EDT, Doppler radar was tracking a strong thunderstorm near
Bluffton, moving southwest at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This includes Interstate 75 between mile markers 119 and 141.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4064 8411 4066 8411 4066 8422 4069 8422
4069 8436 4082 8435 4082 8434 4089 8434
4096 8388 4065 8388
TIME...MOT...LOC 0857Z 057DEG 23KT 4090 8382
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
NWSSpecial weather statement, Aug 24, 4:20 AM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Northern Indiana
520 AM EDT Thu Aug 24 2023
OHZ004-015-024-241015-
Defiance OH-Van Wert OH-Paulding OH-
520 AM EDT Thu Aug 24 2023
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL DEFIANCE...PAULDING AND
VAN WERT COUNTIES THROUGH 615 AM EDT...
At 519 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Defiance to Ottoville to near Lima.
Movement was southwest at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4082 8440 4069 8440 4068 8446 4073 8446
4073 8480 4131 8480 4143 8436 4099 8436
4099 8440 4090 8440 4090 8436 4082 8436
TIME...MOT...LOC 0919Z 066DEG 37KT 4135 8443 4093 8433 4080 8412
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
NWSThunderstorm Wind, Allen
- When
- August 24, 5:40 AM EST to 5:41 AM EST
- Where
- Allen County, 2.19 mi ENE of Huntertown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 41.240, -85.130
ABC21 reported that a large tree limb was down on power lines. About 800 customers were without power.
Thunderstorm Wind, Grant
- When
- August 24, 6:45 AM EST to 6:46 AM EST
- Where
- Grant County, 1.38 mi S of Shady Hills
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 40.550, -85.670
A trained spotter reported large tree branches were down in Marion.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Michigan, August 24, 20237 deaths · 4 injured · $165 million · EF2 · 13 events
- Tornadoes and Flash Flooding in Pennsylvania, August 24 to 25, 20236 injured · $1.4 million · EF2 · 82 events
- Wildfire in Texas, August 24 to 29, 2023$7.0 million · 1 event
- Tornado in Florida, August 24, 2023$100,000 · EF0 · 1 event
- Damaging Winds in Pennsylvania, August 24 to 25, 2023$53,000 · 52 kt wind · 11 events
- Damaging Winds in Ohio, August 24 to 25, 2023$60,000 · 73 kt wind · 5 events
- Flash Flooding and Damaging Winds in North Carolina, August 24, 2023$45,000 · 50 kt wind · 7 events
- Excessive Heat in Louisiana, August 24, 202336 events
- Hail and Damaging Winds in Wisconsin, August 24, 2023$27,000 · 1.25 in hail · 14 events
- Debris Flow and Flooding in Colorado, August 24, 2023$24,000 · 8 events
- Tornadoes and Hail in North Dakota, August 24, 2023$16,000 · 1 in hail · 11 events
- Damaging Winds in Ohio, August 24, 2023$17,000 · 53 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128904, 1128905.